Virginia, 2009High Wind in Virginia, March 29, 2009
March 29, 2009 · NWS RNK · 2 events in 2 counties and zones
Strong winds buffeted the high mountains with gusts to around 60 mph after a cold front crossed the area along with strong subsidence and pressure rises behind the upper trough. A number of trees were brought down due to the winds combined with wet soils.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds buffeted the high mountains with gusts to around 60 mph after a cold front crossed the area along with strong subsidence and pressure rises behind the upper trough. A number of trees were brought down due to the winds combined with wet soils.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 29, 7:54 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 29, 7:54 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 PM EDT SUN MAR 29 2009
.SYNOPSIS...
EXPECT GUSTY WINDS TONIGHT AS THE LOW OVER THE MID ATLANTIC
DEEPENS AND MOVES NORTHEAST OFF THE NEW ENGLAND COAST. HIGH
PRESSURE ENTERS THE REGION MONDAY FOLLOWED BY ANOTHER COLD FRONT
TUESDAY NIGHT AND WEDNESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
STRONG WNW WINDS CONTINUE TO CHANNEL ACROSS PARTS OF THE NW NC
RIDGES THIS EVENING WITH TNB GUSTING TO ABOVE 50 KTS ATTM. ELSW
WINDS NOT QUITE THAT STRONG EVEN AT THE MESONET SITES...BUT STILL
ENOUGH TO KEEP GOING WARNINGS/ADVISORIES IN PLACE OVERNIGHT GIVEN
85H COLD ADVECTION...50 KNOT JET AND PRES RISES. SINCE WINDS HAVE
DIMINISHED SOME OUT EAST WONT EXPAND THE NPW ANY FARTHER EAST OF
THE BLUE RIDGE ESPCLY GIVEN LOSS OF HEATING AND REDUCED MIXING.
BANDS OF FAINT PRECIP ALSO CONTINUE TO SLIDE ACROSS AND EAST OF
THE UPSLOPE AREAS BUT MOSTLY NEGLIGIBLE IN THE DEEP WESTERLY FLOW
PER 00Z RNK RAOB. LATEST LOCAL WRF DOES INCREASE WESTERN COVERAGE
A BIT THRU 06Z AS UPPER VORT LOBE CROSSES SO STICKING CLOSE TO
HIGH CHANCE POPS OVERNIGHT WITH A LITTLE MORE SNOW GIVEN QUICKER
CHANGEOVER AT BKW THIS EVENING. MAY SEE A COATING TO AN INCH
WESTERN GREENBRIER OTRW EXPECTING LITTLE ACCUMULATION AT THIS
POINT. ELSW TYPICAL SPOTTY POPS ELSW OUT TO THE BLUE RIDGE AND
CLEARING ACROSS THE DOWNSLOPED EASTERN ZONES. BUMPED LOWS UP A
LITTLE UNDER MIXING AND TRENDS OF THE LATEST LAV MOS WHICH HAS
TEMPS SLOWER TO FALL MOST SITES.
PREVIOUS DISCUSSION BELOW...
UPPER LOW WILL SHIFT EAST INTO THE NY/PA AREA WITH SHORTWAVE IN
THE BASE OF THE TROUGH MOVING ACROSS CENTRAL APPS THIS EVENING.
WILL SEE SOME UPSLOPE SHOWERS...AND SNOW SHOWERS THIS EVENING AND
EARLY OVERNIGHT B4 SYSTEM DYNAMICS/MOISTURE EXIT. THE SNOW WILL BE
NON ACCUMULATING EXCEPT POTENTIAL FOR A LIGHT COATING ON THE
ROOFTOPS OR GRASSY SFCS AS GROUND TEMPS ARE MILD.
THE MAIN EMPHASIS THIS EVENING AND OVERNIGHT WILL BE WINDS. SFC
PRESSURE RISES ON THE ORDER OF 5 TO 8H MB/6 HOURS AND 8H WINDS OF
40 TO 50 KNOTS SHOULD BRING SOME WIND WARNING/ADVISORY GUSTS TO
OUR USUAL COUNTIES...FROM THE NC MTNS NORTH ALONG AND WEST OF THE
BLUE RIDGE INCLUDING THE HIGHLANDS. THE WARNING FOR BATH COUNTY VA
AND THE NC MTNS STILL LOOKS LIKE A GO. THE ADVISORY ALSO LOOKS
FINE AND HAVE ALSO ADDED THE NC FOOTHILLS AND SMYTH COUNTY AS SOME
OF THE RIDGES COULD SEE AN IMPACT. NOT SO MUCH THE WIND
SPEEDS...BUT WET GROUND WILL IMPACT THE AREA...AS GUSTS OVER 45
MPH COULD BE ENOUGH TO DOWN SMALLER AND/OR DEAD TREES...WHICH WILL
ALSO IMPACT POTENTIAL POWER LINES...ENDING UP WITH POWER OUTAGES.
THE CORE OF STRONGEST WINDS WILL BE BETWEEN 00Z-06Z...THEN THE
PRESSURE RISES...NEUTRALIZE WITH STILL SIGNIFICANT GRADIENT IN
PLACE. THE HIGH PRESSURE OVER THE TN VALLEY BY 12Z MONDAY WILL
ANCHOR IN THE AREA DURING THE DAY...WITH SFC WINDS SUBSIDING.
THE WINDS WILL STILL BE GUSTY MONDAY BUT DROPPING OFF
SIGNIFICANTLY AROUND DAWN.
TEMPS OVERNIGHT WILL BE COLDER...BUT MIXING WILL KEEP THE TEMPS
FROM DROPPING WAY DOWN.
MONDAY...COLD AIR ADVECTION ACROSS THE MOUNTAINS MONDAY WILL KEEP
TEMPERATURES IN THE 50S. EAST OF THE BLUE RIDGE...DOWNSLOPING
WINDS AND DRIER AIR WILL ALLOW TEMPERATURES TO WARM INTO THE
60S...BUT THE WIND MAY MAKE IT FEEL COLDER.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BE OVERHEAD MONDAY NIGHT. CLEAR SKIES AND DRY
AIRMASS SHOULD SET STAGE FOR GOOD RADIATIONAL CONDITIONS WITH
T-MINS AOB FREEZING AND POTENTIAL FOR WIDESPREAD FROST.
TUESDAY WILL BE A TRANSITION DAY WITH HIGH PRESSURE MOVING OFF
SHORE AND SOUTHERLY FLOW DEVELOPING AHEAD OF NEXT FRONTAL SYSTEM.
MODELS ARE IN AGREEMENT WITH ANOTHER SPRING STORM MOVING NORTHEAST
THROUGH THE UPPER MIDWEST...995 MB SURFACE LOW CENTERED OVER
WISCONSIN BY 00Z WEDNESDAY. A COLD FRONT WILL TRAIL SOUTH FROM THE
LOW THROUGH THE MS VALLEY TO ALONG THE GULF COAST.
FOR OUR CWA...A WARM DRY AFTERNOON IS EXPECTED TUESDAY WITH UPPER
LEVEL CLOUDINESS INCREASING AS MOISTURE INCREASES AHEAD OF THE
APPROACHING FRONT. LOW LEVEL MOISTURE WILL FINALLY MAKE ITS WAY
INTO THE CWA LATE TUESDAY NIGHT WITH THE SURFACE FRONT CROSSING
THE MOUNTAINS DURING THE DAY WEDNESDAY...POPS AND QPF THE HIGHEST
BETWEEN 12-18 UTC WEDNESDAY...RAIN AMOUNTS OF ABOUT 0.25 TO 0.50.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PATTERN WILL REMAIN PROGRESSIVE WITH FRONTS EXPECTED TO PASS THROUGH
THE REGION EVERY 1 TO 2 DAYS.
FOR WED NIGHT...WEAK SFC HIGH WILL BUILD INTO THE AREA...WITH A DRY
DAY ANTICIPATED THURSDAY. ANY DRYING WILL BE BRIEF AS NEXT FRONT
APPROACHES THE AREA THURSDAY NIGHT...CROSSING THE MOUNTAINS FRIDAY.
ANOTHER ROUND OF RAIN SHOWERS IS ANTICIPATED WITH THIS FRONTAL
PASSAGE DURING THE DAY FRIDAY.
TRAIN OF WET WEATHER SYSTEMS WILL CONTINUE...WITH YET ANOTHER
SYSTEM ANTICIPATED FOR LATE IN THE WEEKEND.
DUE TO THE PROGRESSIVE NATURE OF THE SYSTEMS...THERE WILL LIKELY
BE SOME TIMING CHALLENGES...THERE COULD BE AS MUCH AS 12-24 HOUR
ERRORS IN FRONTAL PASSAGE TIMING. BOTTOM LINE...THE PATTERN IS
WET...BUT NO NEED TO CANCEL ANY OUTDOOR PLANS UNTIL MODELS COME INTO
ALIGNMENT ON EXACT FRONTAL TIMING.
TEMPERATURES DURING THIS PERIOD WILL BE AT OR ABOVE NORMAL AS THE
AIR MASSES INVOLVED WILL BE OF PACIFIC ORIGIN WITH UPPER FLOW
STAYING MORE SW-NE OR W-E DURING THE PERIOD.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
COLD FRONT HAS FINALLY SLID EAST OF THE AREA THIS EVENING WITH
STRONG WESTERLY WINDS ACROSS THE REGION IN ITS WAKE. GIVEN THE
ARRIVAL OF COLDER AIR AND EVEN STRONGER WINDS ALOFT WOULD EXPECT
GUSTS TO 25-40 KNOTS TO PERSIST INTO LATE TONIGHT. COLD POOL AND
UPSLOPE SHOULD KEEP LOWER CIGS GOING AT KBLF/KLWB BUT MOSTLY MVFR
TO VFR AT TIMES. SOME OF THIS LOW CLOUDINESS WILL ALSO SPILL EAST
INTO THE EASTERN SITES FOR A BRIEF PERIOD TONIGHT BEFORE THE
DRYING WESTERLY FLOW WINS OUT BUT STILL VFR. SOME LIGHT RAIN/SNOW
SHOWERS ALSO POSSIBLE MAINLY KBLF OVERNIGHT SO WILL KEEP MENTION
PER CURRENT RADAR TRENDS. STRATOCU WILL HANG ON IN THE UPSLOPE
AREAS UNTIL DAWN THEN BREAK OUT TO VFR AFTER 12Z. WINDS WILL BE
GUSTY MONDAY BUT GRADIENT WILL BE MORE RELAXED AS THE STRONGER
CORE OF WINDS SHIFTS NORTHEAST INTO THE MID ATLANTIC/NORTHEAST.
SOME HIGH CLOUDS LIKELY BY MONDAY AFTERNOON OTRW VFR WITH
APPROACH OF ANOTHER WEATHER DISTURBANCE AND ASSOCIATED FRONT MAY
BRING A GRADUAL DETERIORATION BACK INTO THE MVFR RANGE...AND
POSSIBLY IFR...TUESDAY NIGHT INTO WEDNESDAY BEFORE CLEARING ON
BACKSIDE OF SYSTEM BRINGS IMPROVEMENT LATER WEDNESDAY INTO
THURSDAY. YET ANOTHER COLD FRONT ARRIVES BY FRIDAY WITH ADDITIONAL
MVFR POSSIBLE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 AM EDT MONDAY FOR VAZ009>014-016>019-
022>024.
HIGH WIND WARNING UNTIL 9 AM EDT MONDAY FOR VAZ015-020.
NC...WIND ADVISORY UNTIL 9 AM EDT MONDAY FOR NCZ002-003-019.
HIGH WIND WARNING UNTIL 9 AM EDT MONDAY FOR NCZ001-018.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...JH/JJ/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/JJ/WPHazardous weather outlook, Mar 29, 1:54 PM EST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SUN MAR 29 2009
NCZ002-003-019-VAZ009>014-016>019-022>024-301900-
ALLEGHANY NC-SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
254 PM EDT SUN MAR 29 2009
...WIND ADVISORY IN EFFECT UNTIL 9 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ007-032>035-043>047-058-059-WVZ042>045-301900-
STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
254 PM EDT SUN MAR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ015-020-301900-
ASHE-WATAUGA-GRAYSON-BATH-
254 PM EDT SUN MAR 29 2009
...HIGH WIND WARNING IN EFFECT UNTIL 9 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 29, 8:14 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT SUN MAR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM NON-TSTM WND GST BOONE 36.21N 81.67W
03/29/2009 M63 MPH WATAUGA NC AWOS
0845 PM NON-TSTM WND DMG MEAT CAMP 36.30N 81.67W
03/29/2009 WATAUGA NC LAW ENFORCEMENT
LARGE TREE DOWNED BY WIND.
&&
KKOSTURAHigh Wind, Grayson
- When
- March 29, 9:30 PM EST to 10:00 PM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Winds behind a cold front gusted to near 60 mph across portions of the county and trees were reported down in Grayson Highlands State Park and in Troutdale.
High Wind, Bath
- When
- March 29, 10:00 PM EST
- Where
- Bath forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Winds behind a cold front gusted to near 60 mph across portions of the county and several trees were reported down in Green Valley.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, March 29, 20093 injured · $1.0 million · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, March 29, 2009$1.1 million · 1.75 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, March 29, 2009$1.1 million · 1.75 in hail · 20 events
- High Wind in Idaho, March 29, 2009$200,000 · 56 kt wind · 2 events
- Winter Storm and High Wind in Utah, March 29 to 30, 2009$125,000 · 66 kt wind · 9 events
- Blizzard and Heavy Snow in North Dakota, March 29 to 31, 200929 events
- Winter Storm in Minnesota, March 29 to 31, 200917 events
- Winter Weather in Colorado, March 29 to 31, 200913 events
- Blizzard and Winter Storm in Wyoming, March 29 to 30, 200911 events
- Frost and Freeze in Texas, March 29, 200910 events
- Hail in New York, March 29, 20091 in hail · 10 events
- Blizzard and Heavy Snow in Montana, March 29 to 30, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159928, 159927.